Please login (Members) to view content or
(Nonmembers) this article.
0
No votes yet

Consequences of Chemotherapy on the Sexuality of Patients With Lung Cancer

Susan Schwartz
Henry M. Plawecki
CJON 2002, 6(4), 212-216 DOI: 10.1188/02.CJON.212-216

Chemotherapy can cause a variety of physical and emotional changes that affect all aspects of patients' lives, including sexuality. Alterations in physical appearance can significantly influence people's perceptions of their sexual identities, attractiveness, and worthiness. Patients with lung cancer receiving chemotherapy may need sexual counseling. Therefore, patients and healthcare providers should create an environment that allows adequate time to discreetly discuss the impact that chemotherapy treatment may have on appearance, self-esteem, and sexuality. Nurses and physicians might hesitate to discuss sexuality with patients for various reasons, including time limitations, privacy considerations, readiness, and comfort level. Employers should provide support, educational programs, and professional resources so that healthcare providers can obtain the knowledge, develop the skills, and recognize that counseling patients about sexual issues is an important aspect in providing comprehensive holistic care to patients with lung cancer.

Members Only

Access to this article is restricted. Please login to view the full article.

Not a current ONS Member or journal subscriber?
Join/Renew Membership or